[Skip to Content]
[Skip to Content Landing]
Article
November 1967

Salicylate Hypoprothrombinemia in Rheumatoid Arthritis With Liver DiseaseReport of Two Cases

Arch Intern Med. 1967;120(5):620-624. doi:10.1001/archinte.1967.00300040104019
Abstract

ASPIRIN (acetylsalicylic acid) is generally considered the drug of first choice in the treatment of rheumatoid arthritis (RA). When relatively high doses of aspirin are required to suppress severe inflammatory responses in RA (in adults 3.6 to 8 gm/day, or a dose sufficient to achieve plasma levels of 25 to 35 mg/100 ml), serious side effects may occur. These include the following: gastrointestinal hemorrhage with secondary anemia, salicylism (nausea, vomiting, tinnitus, deafness, headache, confusion, tachycardia, tachypnea, and acid-base disturbances), and hypersensitivity with rash, edema, bronchospasm, or rhinitis.

Bleeding, coincident with administration of therapeutic doses of aspirin, is not usually ascribed to hypoprothrombinemia in animals and man; when hypoprothrombinemia occurs it is usually mild, and the prothrombin time will often return to normal despite continued salicylate therapy.1 Salicylates may cause severe hypoprothrombinemia and bleeding when given to patients taking anticoagulants or to patients with liver disease, malabsorption problems, or

First Page Preview View Large
First page PDF preview
First page PDF preview
×